Thunderstorm Wind, Lauderdale
- When
- May 11, 6:15 PM CST
- Where
- Lauderdale County, Kingtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.917, -87.383
A tree was blown down.
A strong upper level trough of low pressure over the Great Lakes brought a cold pool of air aloft into the Tennessee Valley creating unstable conditions during the late afternoon and evening hours. At the same time, an upper level shortwave trough and associated west to east jet stream over 100 mph right over the region producing lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong upper level trough of low pressure over the Great Lakes brought a cold pool of air aloft into the Tennessee Valley creating unstable conditions during the late afternoon and evening hours. At the same time, an upper level shortwave trough and associated west to east jet stream over 100 mph right over the region producing lift. These ingredients resulted in a band of high based showers and thunderstorms producing widespread gusty winds, isolated wind damage, brief moderate rainfall and occasional sudden lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 11, 2:37 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 337 PM CDT THU MAY 11 2006 .DISCUSSION... UPPER LEVEL L/WV TROF OVER THE ERN CONUS IS SANDWICHED BETWEEN AN OMEGA BLOCK DOWNSTREAM AND A STRONG UPPER LEVEL RIDGE OVER THE WRN CONUS...WHICH IS AMPLIFIED INTO WRN CANADA. THE UPPER LOW OVER THE SRN GREAT LAKES HAS BECOME EVEN MORE CLOSED OFF FROM THE WESTERLIES. WV IMAGERY SHOWS A VIGOROUS S/WV TROF IS MOVING SE ACROSS THE MID MS. ENOUGH INSOLATION HAS OCCURRED ACROSS THE TN VALLEY TO ALLOW A CU FIELD TO DEVELOP. HOWEVER...A WEAK CAPPING INVERSION HAS KEPT IT SUPPRESSED THUS FAR TODAY. FURTHER TO THE N...COLDER TEMPS ALOFT HAVE ALLOWED CAP TO BREAK AND LET SOME SHRA/TSRA DEVELOP ACROSS KY AND TN. CURRENT RADAR AND SAT TRENDS SUGGEST CAP IS WEAKENING FURTHER TO THE S...CLOSER TO HUN CWA. SO COULD GET SOME SHRA TO BEGIN DEVELOPING...MAINLY ACROSS TN COUNTIES...OVER THE NEXT SEVERAL HRS. .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... S/WV TROF WILL MOVE SE ACROSS THE TN VALLEY TONIGHT AND KEEP CLOUDS OVER THE AREA TONIGHT. STRONG DIFF PVA AND COOLING TEMPS ALOFT MAY ALLOW SOME SHRA/TSRA TO LINGER OVER SRN MID TN AND NE AL THROUGH THE EVENING. BUT ANY CONVECTION WILL BE SUPPRESSED AFTER 9PM...AS STRONG SUBSIDENCE SETS UP OVER THE AREA. CLOUDS WILL ALSO EXIT THE AREA OVERNIGHT...AS THE TROF PROGRADES FURTHER E. POSITION OF SFC LOW OVER THE SRN GRT LAKES WILL KEEP THE WINDS FROM THE W AND RATHER STRONG AGAIN TOMORROW. THE WEST WINDS BRING SOME DRIER AIR INTO THE TN VALLEY AND KEEP TEMPS TOMORROW AFTERNOON SIMILAR TO TODAY. WINDS WILL WEAKEN SOME FRI NT AND SKIES SHOULD BE CLEAR. THIS WILL ALLOW SOME RADIATIONAL COOLING TO TAKE PLACE AND ALLOW TEMPS TO DROP INTO THE 40S AREA WIDE FRI NT. THE UPPER LOW AND ASSOC SFC LOW WILL BEGIN MOVING SE TWD THE OH VALLEY ON SAT. THIS WILL BRING A COLD FRONT TWD THE REGION AND CAUSE WINDS TO BECOME MORE SRLY ON SAT. WHETHER THERE ANY PRECIP OCCURS AHEAD OF THE FRONT DEPENDS LARGELY UPON AMT OF MSTR THAT WILL BE ALLOWED TO RETURN. DO NOT BELIEVE ENOUGH WILL BE PRESENT FOR ANY WIDESPREAD RAINFALL...BUT WITH LAPSE RATES BEING RATHER STEEP SAT AFTERNOON...WILL KEEP MENTION OF SHRA/TSRA ACROSS THE TN VALLEY. SFC LOW WILL MOVE EAST OF THE SMOKIES SAT NT AND UPPER LOW WILL MOVE INTO THE ERN OH VALLEY ON SUN. SO THERE MAY BE ENOUGH SYNOPTIC SCALE LIFT TO KEEP SOME PRECIP LINGERING ACROSS THE CWA SAT NT INTO SUN NT. .LONG TERM (MONDAY THROUGH THURSDAY)... NOT TOO MUCH MODEL DIFFERENCES IN THE EXTENDED WITH TRACK OF UPPER LOW. GUIDANCE IS IN PRETTY GOOD AGREEMENT WITH TAKING LOW INTO THE NE TN VALLEY AND MOVING IT INTO THE NE CONUS NEXT WEEK. WITH THE LOW BEING SO CLOSED OFF...THE MAIN SFC LOW WILL REMAIN UNDER THE UPPER LOW. SO THE SFC LOW WILL TRACK ACROSS THE SMOKIES AND NE ALONG THE ERN SLOPES OF THE APPALACHAINS. WITH S/WV TROF MOVING OVER THE SE CONUS MON INTO MON NT...WRAP-ARND PRECIP SHOULD LINGER ACROSS THE CWA THROUGH MON. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 48 71 48 75 / 10 0 0 20 SHOALS 47 71 49 76 / 10 0 0 20 CULLMAN 47 72 48 76 / 10 0 0 20 FAYETTEVILLE 48 70 46 74 / 20 0 0 20 FORT PAYNE 47 71 45 75 / 20 0 0 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT THU MAY 11 2006 ALZ001>010-016-TNZ076-096-097-120230- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE INTO MAINLY SOUTHERN MIDDLE TENNESSEE THROUGH THE AFTERNOON AND INTO EARLY EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER... THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS WILL EXIST. IN ADDITION...WEST TO NORTHWEST WINDS 10 TO 20 MPH WITH OCCASIONAL GUSTS TO 25 TO 30 MPH WILL CREATE SOME ROUGH CONDITIONS ON AREA LAKES. BOATERS ARE ADVISED TO USE EXTRA CAUTION THROUGH SUNSET THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL BE A RETURNING CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY THROUGH TUESDAY AS AN UNSEASONABLY STRONG AND SLOW MOVING UPPER LEVEL STORM SYSTEM MEANDERS FROM THE GREAT LAKES TO THE MID ATLANTIC REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TROUTMAN
The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
6 thunderstorm wind. Local standard time, as filed.
A tree was blown down.
A tree was blown down.
Powerlines were blown down on Bobo Section Road.
Trees and powerlines were blown down. Time estimated.
Trees were blown down at Smith-Basser and Yarborough Roads.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504909, 5504910, 5504911, 5504912, 5504913, 5504914.